Kansas, 2004

High Wind in Kansas, April 18, 2004

April 18, 2004 · NWS GLD · 10 events in 10 counties and zones

An intense low pressure area over the Northern Plains and a strong mid-level jetstream combined to produce a widespread high wind and blowing dirt event across eastern Colorado, western Kansas and parts of SW Nebraska. Wind gusts of 50 to 65 mph were common from late morning through the afternoon hours causing reduced visibility in blowing dirt.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An intense low pressure area over the Northern Plains and a strong mid-level jetstream combined to produce a widespread high wind and blowing dirt event across eastern Colorado, western Kansas and parts of SW Nebraska. Wind gusts of 50 to 65 mph were common from late morning through the afternoon hours causing reduced visibility in blowing dirt. A 17 car pileup occurred on Interstate 70 at the Kansas-Colorado border resulting in numerous injuries and one fatality. Other areas suffered minor tree damage, downed power lines and zero visibility at times. Some notable peak wind reports include: 70 mph in Atwood, 62 mph near Goodland and 66 mph in Colby. Downed power lines resulted in a fire in Oberlin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 18, 8:40 AM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 18, 8:40 AM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
940 AM MDT SUN APR 18 2004

.UPDATE...FORECAST WILL BE UPDATED SHORTLY TO RAISE TEMPERATURES A
CATEGORY OR SO. WINDS APPEAR ON TRACK...WILL ALSO ADD A MENTION OF
BLOWING DUST ACROSS THE FORECAST AREA BASED ON RECENT CALLS FROM
CHEYENNE COUNTY COLORADO. LOWERED DEWPOINTS TO MATCH THE LATEST RUC
OUTPUT AND ALSO REMOVED THE MENTION OF THUNDERSTORMS IN THE EAST.

MWM

&&

.PREV DISCUSSION...
201 AM MDT SUN APR 18 2004

THE MAIN CHALLENGES WITH THIS PACKAGE ARE WIND
HIGHLIGHTS. HIGH WIND WARNING IS CURRENTLY POSTED...BUT ETA IS MUCH
WEAKER WITH WINDS THAN PREVIOUS RUNS. GFS...HOWEVER...CONTINUES WITH
WARNING CRITERIA. PROFILER AND VAD WIND DATA SHOW 50-60 KNOTS OF
WIND AROUND 850 MB. AGAIN...I WOULD LIKE TO SEE A LITTLE BETTER
SURFACE GRADIENT SUPPORT FOR HIGH WIND WARNING. STILL...WITH JET
MOVING OVER THE FORECAST AREA...FEEL THERE WILL BE ENOUGH MOMENTUM
TRANSFER TO CONTINUE WARNING. MAXIMUM MIXING POTENTIAL MAY BE
DIMINISHED DUE TO JET PRODUCED CLOUDS...BUT CANNOT ARGUE WITH
CURRENT DATA AS DEPICTED BY THE RED WILLOW AND GRANADA PROFILERS.

WITH THE WINDS AND LOW DEW POINTS COME THE RED FLAG WARNING FOR
EASTERN COLORADO. ALTHOUGH TEMPERATURES WILL BE SLIGHTLY COOLER
TODAY...MAIN COOL AIR WILL NOT REACH THE AREA UNTIL MONDAY.

LIKE LAST NIGHT...CONVECTION IS POSSIBLE OVER THE FAR EASTERN PART
OF FORECAST AREA. COLD FRONT WILL NOT MAKE IT EAST OF AREA UNTIL
THIS EVENING. THIS MEANS THAT DEW POINTS IN THE HILL CITY AREA WILL
REMAIN IN THE MID 50S...THOUGH MIXING WILL DIMINISH THAT SOMEWHAT.
CAP WILL WEAKEN...SO FEEL 20 PERCENT POPS IS IN ORDER FOR THE FAR
EAST ZONES.

ALTHOUGH NOT AS WARM AS YESTERDAY...TEMPERATURES WILL AGAIN BE ABOVE
NORMAL. MAIN COOL AIR WILL NOT ARRIVE UNTIL LATE THIS AFTERNOON.
DOWNSLOPE SOUTHWEST WINDS...OUR BEST FOR WARMING...WILL BRING
TEMPERATURES INTO THE MID 80S AGAIN. CIRRUS WILL CUT TEMPERATURES A
LITTLE...BUT WILL STILL RAISE NUMERICAL GUIDANCE A FEW DEGREES.

NEXT WEATHER PRODUCER WILL BE DECENT 700/500 MB TROUGH MOVING ACROSS
THE HIGH PLAINS MONDAY EVENING. AIR MASS WILL BECOME UNSTABLE DUE
COOLING ALOFT...AND LOW LEVEL MOISTURE WILL INCREASE ON RETURN FLOW.
WILL BUY ETA SOLUTION OF BRINGING SCATTERED PRECIPITATION TO THE
AREA...ESPECIALLY ALONG THE KANSAS/NEBRASKA BORDER WITH SLIGHTLY
LOWER POPS SOUTH. EVEN WITH LOWER POPS...THERE WILL BE A BETTER
CHANCE OF SEVERE WEATHER SOUTH OF INTERSTATE 70 DUE SHEAR AND
INSTABILITY PROFILES...BUT BEST DYNAMICS WILL BE NORTH.

WILL MAKE ONLY MINOR CHANGES TO THE EXTENDED GRIDS BASED ON LATEST
GFS.

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING TODAY ALL OF NORTHWEST KANSAS.
NE...HIGH WIND WARNING TODAY EXTREME SOUTHWEST NEBRASKA.
CO...HIGH WIND WARNING AND RED FLAG WARNING TODAY EXTREME EASTERN
COLORADO.

&&

MENTZER
Hazardous weather outlook, Apr 18, 9:40 AM MST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT SUN APR 18 2004

...A HIGH WIND WARNING REMAINS IN EFFECT TODAY ACROSS THE TRI STATE
AREA...

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH WILL OCCUR
TODAY. THESE STRONG WINDS WILL MAKE DRIVING DIFFICULT...AND WILL
PRODUCE EXTREME FIRE DANGER ACROSS THE AREA. A RED FLAG WARNING IS IN
EFFECT FOR EXTREME EASTERN COLORADO. FIRES WILL START QUICKLY AND
SPREAD RAPIDLY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO MONDAY
EVENING...AND THEN MOVE OVER NORTHWEST KANSAS AND SOUTHWEST NEBRASKA
MONDAY NIGHT. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE
HAIL THE PRIMARY THREAT...ESPECIALLY SOUTH OF INTERSTATE 70.

THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED MONDAY NIGHT.

MENTZER/MCGUIRE

In the hours before

Local storm report, Apr 18, 10:19 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1119 AM MDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1110 AM     NON-TSTM WND GST KIT CARSON              38.76N 102.80W
04/18/2004  68 MPH           CHEYENNE           CO   TRAINED SPOTTER

&&
VISIBILITY REDUCED TO NEAR ZERO IN BLOWING DUST.

JDK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Cheyenne

When
April 18, 11:00 AM MST to 6:00 PM MST
Where
Cheyenne forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

High Wind, Decatur

When
April 18, 11:00 AM MST to 6:00 PM MST
Where
Decatur forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.785, -100.460 (the zone’s center; the record gives no point)

High Wind, Gove

When
April 18, 11:00 AM MST to 6:00 PM MST
Where
Gove forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

High Wind, Logan

When
April 18, 11:00 AM MST to 6:00 PM MST
Where
Logan forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

High Wind, Norton

When
April 18, 11:00 AM MST to 6:00 PM MST
Where
Norton forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.784, -99.903 (the zone’s center; the record gives no point)

High Wind, Rawlins

When
April 18, 11:00 AM MST to 6:00 PM MST
Where
Rawlins forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

High Wind, Sheridan

When
April 18, 11:00 AM MST to 6:00 PM MST
Where
Sheridan forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.350, -100.442 (the zone’s center; the record gives no point)

High Wind, Sherman

When
April 18, 11:00 AM MST to 6:00 PM MST
Where
Sherman forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.351, -101.720 (the zone’s center; the record gives no point)

High Wind, Thomas

When
April 18, 11:00 AM MST to 6:00 PM MST
Where
Thomas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

High Wind, Wallace

When
April 18, 11:00 AM MST to 6:00 PM MST
Where
Wallace forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
38.917, -101.764 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388943, 5388944, 5388945, 5388946, 5388947, 5388948, 5388949, 5389044, 5389045, 5389046.